Narconon Discusses The Devastating Effects of Heroin

Devastating Effects of Heroin

Continued use of heroin causes the body to become more and more dependent on the drug, causing a devastating downward spiral.

Although heroin was first marketed to the medical community decades ago as a resource for pain relief, doctors at that time were unaware of what the future held for what is now one of our society’s most devastating public health issues. In recent years, experts have seen an increasing number of youth drawn into the heroin epidemic by way of prescription painkiller addiction transfer.

The devastating effects of heroin use manifest blatantly in the user, but are also felt by surrounding family and loved ones as well. Herein we will discuss the scientific foundation for opiate addiction, signs of abuse and what you can do to help your loved one who struggles with substance abuse.

Understanding Opiate Addiction

Opiate dependency is frequently seen to be a progressive condition. Simply put, a heroin addict gradually needs more and more heroin in order to feel high. This is due to the fact that the cells of the nervous system, degenerating over time as a result of continued drug use, become less perceptive or sensitive. This cycle of physical tolerance can be devastating and, in many cases, leads to severe addiction, overdose and death.

Continuous use of heroin and other opiate drugs inhibits the body’s production of “natural painkillers” known as endorphins. The central nervous system develops a disorder as a result of continuous opiate consumption, recognizing that numbness and pain relief is being obtained from the opiate(s) and halting endorphin production. Upon cessation of heroin use, severe withdrawal symptoms and discomforts manifest because the body is depleted of the nutrients and endorphins required for self-sufficient normal function.

Signs of Heroin Use

Individuals who begin using drugs, knowing that what they are doing is wrong, will do everything they can to hide their problem. Not wanting to hurt those around him/her, the addict will deny the presence of drug abuse and attempt to make signs of their habit unseen. Although spotting addiction or drug abuse in an individual can be difficult, even the addict most skilled at hiding his/her problem will be unable hide the signs of their heroin use forever. Look for some of the following signs:

• Signs of Sleeplessness – Dark circles under eyes, a haggard appearance, nodding off, etc.

Loss of Motivation – Drug use can cause a sudden shift in interests, listlessness or decreased desire to set or achieve goals.

Change in Attitude – Opiates cause severe mood swings and emotional instability (angry outbursts, spells of severe depression, anxiety, etc.) Further, the addict’s fear of being found out can cause the appearance of being “on-edge” all the time.

Physical Signs of Use – Very small pupils, bruises around veins, malnourished appearance, open sores, etc.

While these are not all of the signs of heroin addiction, these are some of the key warning signs which could preempt a deeper look.

What Can I Do?

Helping someone who struggles with a heroin dependency can be tremendously difficult to do, especially when the individual denies the existence of an addiction and pushes your help away. Because heroin is considered a high-risk substance, many experts recommend the enlistment of professional help early rather than later. With the guidance of a professional interventionist or drug counselor, your odds of being able to successfully help your love one to enter treatment markedly improve.

For help with your loved one with his/her opiate addiction struggle, call Narconon Arrowhead 800-468-6933 or visit our website for more information.

Source: http://www.crchealth.com/learning-center/facts-about-opiate-addiction/

Comments are closed.